Sedatives likely to aggravate suicide risk among elderly

June 4th, 2009 - 4:46 pm ICT by IANS  

London, June 4 (IANS) Sedatives have been linked with a four-fold increase in suicide risk among the elderly.
Researchers have shown that, even after adjusting for the presence of psychiatric conditions, sedatives and hypnotics (sleep inducing) were both associated with an increased risk of suicide.

Anders Carlsten and Margda Waern from Gothenburg University, Sweden carried out a case control study to determine whether specific types of psychoactive drugs were associated with suicide risk in later life.

“Sedative treatment was associated with an almost 14-fold increase of suicide risk in the crude analyses and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders,” said Carlsten.

“Having a current prescription for a hypnotic was associated with a four-fold increase in suicide risk in the adjusted model.”

The researchers speculate that the drugs may raise suicide risk by triggering aggressive or impulsive behaviour, or by providing the means for people to take an overdose, said a Gothenburg release.

These drugs may merely be markers for some other factor related to suicide risk, somatic illness, functional disability, alcohol use disorder, interpersonal problems, lack of a social network or sleep disturbance, researchers said.

“Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual,” cautioned Carlsten.

These findings are slated for publication in the journal BMC Geriatrics.

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Sci-Tech |

Subscribe